Georgia, 2004

Hail and Damaging Winds in Georgia, July 7, 2004

July 7, 2004 · NWS FFC · 16 events in 12 counties and zones

10 thunderstorm wind, 4 hail, 2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 7, 2:00 PM EST, 50 minutes earlier.

Area forecast discussion, Jul 7, 2:00 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT WED JUL 7 2004

.SHORT TERM...WEAK TROUGHINESS AT THE SURFACE AND ALOFT ACROSS THE
REGION THIS AFTERNOON. ATMOSPHERE NOT AS UNSTABLE AS YESTERDAY
AFTERNOON AND STILL LIGHTLY CAPPED. I DO EXPECT ISOLATED TO SCATTERED
CONVECTION INTO THIS EVENING...AND AGAIN THURSDAY AFTERNOON AND
EVENING BEFORE HIGH PRESSURE BUILDS BACK OVER THE SOUTHEAST BOTH AT
THE SURFACE AND ALOFT. SURFACE RIDGE THAT BUILDS IN FROM WESTERN
ATLANTIC REMAINS PLAGUED BY WEAK LEE TROUGH POKING INTO EASTERN
GEORGIA THROUGH THE WEEKEND...BUT WITH THE UPPER RIDGE BUILDING
QUITE STRONG OVER THE SOUTHEASTERN U.S....I WILL KEEP SATIRDAY AND
SUNDAY DRY FOR NOW. TEMPERATURES WILL REMAIN ABOVE SEASONAL NORMALS
THROUGH THE WEEKEND. WE MAY HAVE TO WATCH HEAT INDICES BY SATURDAY
AND SUNDAY FOR POSSIBLE ADVISORY.

.LONG TERM...BY MONDAY...SURFACE TROUGH SUPPRESSES WESTERN ATLANTIC
RIDGE SOUTHWARD INTO THE GULF OF MEXICO AND NORTH FLORIDA...AS UPPER
RIDGE RETROGRADES TOWARD THE MISSISSIPPI VALLEY. THIS EASES THE
SUBSIDENCE ACROSS THE AREA ALLOWING SCATTERED DIURNAL CONVECTION
BACK INTO THE PICTURE. TEMPERATURES WILL REMAIN AT OR SLIGHTLY
ABOVE SEASONAL NORMALS THROUGH THE EXTENDED PERIOD.

&&

.....OPTIONAL SECTIONS.....
.FIRE WEATHER...NO ISSUES.
&&
.HYDROLOGY...NO ISSUES.
&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     71 89 72 91 / 30 30 20 20
ATHENS      69 93 70 92 / 30 30 20 20
GAINESVILLE 69 89 70 91 / 30 30 20 20
ROME        68 91 68 92 / 30 30 20 20
COLUMBUS    72 94 72 94 / 30 40 20 20
MACON       70 93 71 95 / 30 40 20 20
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

 20
Hazardous weather outlook, Jul 7, 4:00 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT WED JUL 7 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EARLY
   EVENING...

.SYNOPSIS...
A COLD FRONT OVER THE OHIO TO LOWER MISSISSIPPI VALLEYS WILL MOVE TO
THE APPALACHIANS AND TENNESSEE VALLEY THROUGH TONIGHT. A SURFACE
TROUGH OVER THE CAROLINAS INTO GEORGIA WILL BECOME ENHANCED WITH
DAYTIME HEATING.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS
AND DIME SIZE HAIL. FREQUENT LIGHTNING AND HEAVY RAIN CAN ALSO BE
EXPECTED. THE BEST LOCATION FOR SEVERE STORMS WILL BE ALONG AND
NORTH OF A LINE FROM CHATTAHOOCHEE COUNTY TO EMANUEL COUNTY.
THE BEST TIME FOR SEVERE STORMS WILL BE THIS AFTERNOON AND POSSIBLY
INTO THE EARLY EVENING.

.DISCUSSION...
A MOIST AND UNSTABLE AIRMASS CONTINUES OVER THE AREA. CAPES OF
1500 TO 2500 CAN BE EXPECTED ALONG WITH LIFTED INDICES OF MINUS 4 TO
MINUS 7. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE INTO THE STATE
AROUND MID DAY AND WILL HELP STORMS TO REACH SEVERE LIMITS. HOWEVER
WINDS ALOFT WILL REMAIN NEARLY UNIDIRECTIONAL. THIS WILL HELP TO
INHIBIT ORGANIZED SEVERE STORMS OVER A LARGE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REMAIN ALERT IN CASE ACTIVATION IS NEED. EMERGENCY
MANAGERS SHOULD MONITOR THE SITUATION.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY...AND ALSO
MONDAY AND TUESDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

In the hours before

Local storm report, Jul 7, 11:58 AM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1258 PM EDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             6 NW DANIELSVILLE       34.19N 83.29W
07/06/2004  0.88 INCH        MADISON            GA   PUBLIC

0530 PM     TSTM WND DMG     6 NW DANIELSVILLE       34.19N 83.29W
07/06/2004                   MADISON            GA   PUBLIC

            TWO POWER POLES AND THREE TREES BLOWN DOWN

&&
Special weather statement, Jul 7, 12:35 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
135 PM EDT WED JUL 7 2004

GAZ108-071800-
135 PM EDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WILCOX COUNTY
UNTIL 200 PM EDT...

AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF ABBEVILLE...MOVING SOUTHEAST AT 25
MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES AND SMALL HAIL IS POSSIBLE
WITH THIS STORM. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY
REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
THIS STORM SHOULD DIMINISH BY 200 PM EDT.
Special weather statement, Jul 7, 2:17 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
317 PM EDT WED JUL 7 2004

GAZ112-113-071945-
317 PM EDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN TOOMBS AND MONTGOMERY COUNTIES UNTIL 345 PM EDT...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER UVALDA...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD
DIMINISH BY 345 PM EDT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Crisp

When
July 7, 2:50 PM EST
Where
Crisp County, 5 mi E of Arabi
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
31.833, -83.667

The Crisp County 911 center reported that several trees were blown down.

Hail, Crisp

When
July 7, 2:50 PM EST
Where
Crisp County, 5 mi E of Arabi
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
31.833, -83.667

The Crisp County 911 center reported penny-sized hail.

Thunderstorm Wind, Pike

When
July 7, 4:15 PM EST
Where
Pike County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
33.100, -84.383

The Pike County 911 center reported that a number of trees had been blown down around the county by thunderstorm winds.

Thunderstorm Wind, Lamar

When
July 7, 4:30 PM EST
Where
Lamar County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
33.050, -84.167

The Lamar County 911 center reported that a number of trees and several power lines were blown down around the county. The Herald Gazette of Barnesville reported that one large tree fell across a home on Forsyth Street. Another large tree barely missed a home on Thomaston Street. In addition, the scoreboard on the baseball field at the Ed Taylor Memorial Recreation Department was mangled during the thunderstorm and the radio tower for WBAF radio was destroyed. Up to 800 homes were without power in the Barnesville area for several hours when large trees fell on power lines in the area.

Thunderstorm Wind, Talbot

When
July 7, 5:00 PM EST
Where
Talbot County, Talbotton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
GOVT OFFICIAL
Coordinates
32.683, -84.533

The Talbot County 911 center reported that several trees were blown down. One tree, which was uprooted, fell on a garage and destroyed the structure.

Hail, Talbot

When
July 7, 5:00 PM EST
Where
Talbot County, Talbotton
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
32.683, -84.533

The Talbot County 911 center reported penny-sized hail.

Thunderstorm Wind, Monroe

When
July 7, 5:15 PM EST
Where
Monroe County, Forsyth
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
33.033, -83.950

The Monroe County 911 center reported that Park Road was blocked when a tree fell down onto the road during thunderstorm winds.

Thunderstorm Wind, Meriwether

When
July 7, 5:29 PM EST
Where
Meriwether County, Greenville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
GOVT OFFICIAL
Coordinates
33.033, -84.717

The Meriwether County 911 center reported that a couple of trees were blown down.

Thunderstorm Wind, Harris

When
July 7, 5:52 PM EST
Where
Harris County, Waverly Hall
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.683, -84.733

The Waverly Hall Fire Department reported that one tree had fallen on Georgia Highway 85.

Thunderstorm Wind, Dade

When
July 7, 6:00 PM EST to 6:02 PM EST
Where
Dade County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
34.850, -85.283

The Dade County Emergency Managment Director reported that several trees were blown down around the county. The worst damage was in the area just west of Trenton on Sand Mountain.

Lightning, Dade

When
July 7, 6:00 PM EST
Where
Dade County, Rising Fawn
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.855, -85.504 (the zone’s center; the record gives no point)

The Dade County Emergency Management Director reported that four cows were killed when lightning struck a tree near the cows, causing the tree to split and fall on the cows.

Thunderstorm Wind, Rockdale

When
July 7, 10:10 PM EST to 10:15 PM EST
Where
Rockdale County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GOVT OFFICIAL
Coordinates
33.667, -84.050

The Rockdale County 911 center reported that several trees were blown down around the county.

Hail, Newton

When
July 7, 10:30 PM EST
Where
Newton County, Covington
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
33.600, -83.867

The Newton County 911 center reported penny-sized hail.

Lightning, Newton

When
July 7, 10:30 PM EST
Where
Newton County, 6 mi NNW of Covington
Property damage
$4,000
Reported by
NEWSPAPER
Coordinates
33.555, -83.850 (the zone’s center; the record gives no point)

The Covington News reported that seven cows were killed by lightning. The cows were located on a farm north of Covington off Gum Creek Road. A brood of four cows and three calves were killed instantly by a lightning strike. The cows were between four and seven years old.

Thunderstorm Wind, Walton

When
July 7, 11:00 PM EST
Where
Walton County, 2 mi W of Monroe
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
33.783, -83.750

The Walton County 911 center reported that a few trees were blown down at the intersection of Georgia Highway 138 and U.S. Highway 78 west of Monroe and one tree was down in the city of Monroe.

Hail, Oglethorpe

When
July 7, 11:45 PM EST
Where
Oglethorpe County, 5 mi N of Lexington
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.933, -83.117

An off duty Lexington Police officer reported golf ball-sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414745, 5414746, 5414747, 5414748, 5414749, 5414750, 5414806, 5414813, 5414807, 5414808, 5414809, 5414811, 5414810, 5414815, 5414812, 5414814.